To report a case of hypersensitivity manifesting in a rash, fever, and life-threatening hepatitis in a patient initiated on efavirenz therapy.A 30-year-old Latino male newly diagnosed with HIV was started on efavirenz-based highly active antiretroviral therapy (HAART) using tenofovir 300 mg, emtricitabine 200 mg, and efavirenz 600 mg once daily. Eleven days after beginning therapy, he developed a hypersensitivity reaction manifesting in rash and fever preceding severe drug-induced hepatitis. Liver enzyme peak values were aspartate transaminase 3410 U/L and alanine transaminase 2132 U/L. Hepatitis resolved with discontinuation of the HAART. The patient was rechallenged with tenofovir and emtricitabine one year later; no adverse reactions occurred.The Naranjo probability scale demonstrated a probable relationship between this adverse reaction and efavirenz. A MEDLINE search (2004 to September 2007) revealed 2 cases of rash preceding hepatitis with the initiation of efavirenz. Both cases were in women; there were no prior reported cases of efavirenz hypersensitivity in men. Although the mechanism of this reaction is unknown, a few factors may have contributed to this reaction. The half-life and the auto-induction of efavirenz may explain the continued rise in liver enzymes and severe hepatitis that continued to occur once the drug was discontinued. Another cause that may have contributed is the metabolism of the medication. CYP2B6 is responsible for almost 90% of the clearance of efavirenz. Data from a recent pharmacokinetic study showed that efavirenz concentrations were higher in both black and Latino patients when compared with those of white patients. In addition, it is highly probable that this patient's liver function was impaired when transaminase levels peaked, resulting in decreased clearance of efavirenz.Although such a hypersensitivity reaction is rare, efavirenz is the most probable cause of the erythematous maculopapular rash and acute hepatitis in this patient. Monitoring of liver function in patients who present with a rash following initiation of efavirenz-based HAART is recommended. In addition, clinicians should exercise caution in patients presenting with rash, fever, and increased liver enzymes (> 3 times the upper limit of normal or patient baseline). It is strongly recommended that efavirenz therapy be withheld in such cases and reevaluated once liver enzyme levels stabilize.
View details for DOI 10.1345/aph.1K574
View details for Web of Science ID 000254000200017
View details for PubMedID 18252833